Virginia, 2023

Tornado in Virginia, January 4, 2023

January 4, 2023 · NWS AKQ · 1 event in 1 county or zone

Scattered severe thunderstorm well in advance of a frontal boundary produced a weak tornado across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorm well in advance of a frontal boundary produced a weak tornado across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 4, 1:52 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 4, 1:52 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
152 PM EST Wed Jan 4 2023

.SYNOPSIS...
A cold front approaches the region today, bringing a chance of
showers to the area. The front then crosses the local area
tonight. Temperatures will fall back to around average by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM EST Wednesday...

Forecast on track this morning. SPC continues marginal risk for
strong/svr showers and tstms this afternoon for SE VA and NE
NC. Latest update actually pushed slight risk area further north
into far srn portions of the CWA. Will continue to monitor.

Previous Discussion...

A nearly vertically stacked low pressure system is over the
Upper Midwest early this morning, with the associated cold front
extending south to the Gulf Coast. High pressure is offshore.
Locally, it is mostly cloudy, breezy, and very mild...with SW
winds gusting to 20- 25 mph and temperatures in the 60s. While
there are a few showers across the area, there is a large
complex of tstms extending from the central Gulf coast to TN/GA.
The low is progged to track toward the Great Lakes and the cold
front won't make it to the area until tonight-early Thu AM.
Expect dry/cloudy wx this morning with dew points rising into
the low-mid 60s in spots. The complex of tstms currently well to
our SW is progged to weaken some as it tracks toward VA and the
Carolinas today, reaching the Piedmont by 11 AM- noon and the
remainder of the area during the aftn-early evening. Expect a
few hours worth of showers (w/ perhaps a rumble of thunder or
two) as this area of precipitation tracks across the area.
However, despite the continued WAA, any surface based
instability will struggle to make it much farther north than
Hampton Roads/NE NC. In addition, we will have to see what
impact the stronger convection to our south will have on the
environment over the local area. The guidance has been gradually
coming into better agreement, and the HRRR (which was the most
aggressive regarding severe potential) has backed off a bit with
the latest runs early this morning. SPC has maintained the MRGL
Risk in SE VA/NE NC, with the main threat being wind gusts
capable of localized tree damage. However, still think that the
greater severe threat will be to our south where there will be
stronger sfc heating/more breaks in the clouds today. Very
mild/warm and breezy today with forecast highs in the upper
60s-lower 70s in most areas, with mid to locally upper 70s in
far SE VA and NE NC.

The deeper moisture will move offshore by mid to late evening and
the best upper forcing will miss us to the north, so only isolated
to scattered showers are expected with the FROPA tonight. CAA will
be very weak w/ the initial FROPA. Lows tonight generally in the 50s-
near 60F.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 310 AM EST Wednesday...

Still very mild (but with clearing skies) on Thu with highs in the
60s-70F (but with noticeably less humidity). A secondary (stronger)
push of CAA arrives Thu night as the low pressure system tracks into
srn Ontario/Quebec. Still above average Thu night with lows in the
upper 30s-mid 40s. The low pressure system (at the sfc and aloft)
will finally cross the Atlantic Coast and move offshore Friday into
Saturday. Areas along the MD Eastern Shore could see some light rain
associated with this Friday (but confidence in this is
decreasing). Noticeably cooler on Fri with highs mainly in the
50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 150 PM EST Wednesday...

Weak sfc hi pres remains INVOF the FA Sat night then slowly
shifts off the coast by Sun afternoon. Lo pres will be tracking
quickly E through the lower Great Lakes Sun then through the NE
CONUS Mon. Its accompanying cold front (potentially w/ SHRAs) is
expected to cross the mid-Atlantic region Sun night then exits
Mon morning. Drying out for Mon night-Tue. Another cold front
could cross the FA Tue night-Wed...again w/ possible SHRAs.

Near seasonable temperatures are expected through the period.
Lows Sat night from the u20s-m30s. Highs Sun from the m40s N to
the l50s across NE NC. Lows Sun night mainly in the m-u30s.
Highs Mon in the l-m50s. Lows Mon night from 30-35F inland to
the u30s along coastal SE VA-NE NC. Highs Tue mainly in the
l50s. Highs Wed in the u40s N to the l50s S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 115 PM EST Wednesday...

Wide range of conditions this afternoon at the local TAF sites.
Most sites have been moving back and forth between MVFR and VFR
CIGs. Widespread precip is moving into central VA and is
currently affecting RIC. This precip shield should gradually
push E through the day, which could lead to localized reductions
in CIGs to IFR and reduced visibilities. Further to the S across
NE NC, some instability is likely to be present this afternoon
given cloud cover that is not particularly widespread. This
could lead to isolated-scattered embedded thunderstorms, and
have introduced mention of this into the TAF at ECG for the
period where this would be most likely. Not confident enough to
put thunder into the PHF/RIC/ORF TAF at the moment. Still, could
see brief IFR-LIFR VSBYs in the heavier showers/tstms. MVFR
CIGs will likely persist post-precip until the cold front
crosses the area later tonight. There could be a brief period of
showers as the front crosses the area 02-06Z. Clouds scour out
and CIGs rise to >10000 ft AGL by tomorrow afternoon.

Outlook: VFR conditions persist through the weekend as high
pressure builds in.

&&

.MARINE...
As of 400 AM EST Wednesday...

Small Craft Advisory for the Chesapeake Bay and lower James
River have been allowed to expire early this morning. Southwest
winds have decreased this morning as a weak area of low pressure
quickly moves off the New England coast. Winds today will remain
SW ~15 kt as the main low pressure and associated cold front
remain west of the region today. There may be brief wind gusts
up to 20 kt across the bay and 25 kt across the ocean this
evening and early tonight, but decided to hold off on issuing
additional SCAs with gusts generally being below criteria.
However, SCA may be need for ocean coastal water as seas build
to around 5 ft tonight.

The cold front is forecast to move off the coast early Thursday
morning. Winds will weaken behind the front and turn from the
NW on Thursday, as there will not be much cold air advection
immediately following this front. NW winds are expected to
increase to 10-20 kt Friday as a shortwave trough drops SE
across the area, and brings colder air into the region.

Waves in the bay will be 2-3 ft through Thursday morning. Seas
north of Cape Charles are 3-6 ft and will decrease today, while
seas will remain 2-5 ft elsewhere. Seas may increase once again
immediately ahead of the cold front tonight with an increasing
southerly wind.

&&

.CLIMATE...
As of 630 AM EST Wednesday...

Very mild-warm wx is expected today, possibly challenging a few
daily records at long-term climate sites which are listed
below.

Record Highs:

* Site:  Wed 1/4

* ORF:   78 (2004)
* RIC:   76 (2005)
* SBY:   72 (2000)
* ECG:   76 (2000)

Record High Mins:

* Site:  Wed 1/4

* ORF:   62 (2004)
* RIC:   57 (2004)
* SBY:   60 (1950)
* ECG:   60 (2015)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...ERI/SW
SHORT TERM...AM/ERI
LONG TERM...ALB
AVIATION...SW
MARINE...CP
CLIMATE...
Hazardous weather outlook, Jan 4, 4:06 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
406 AM EST Wed Jan 4 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-041015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
406 AM EST Wed Jan 4 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 4, 1:47 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
147 PM EST Wed Jan 4 2023

NCZ012-013-030-VAZ087-088-092-041930-
Hertford NC-Northampton NC-Bertie NC-Sussex VA-Southampton VA-
Greensville VA-
147 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of northwestern Bertie,
Northampton, western Hertford, Greensville, Southampton and central
Sussex Counties, the City of Franklin and the City of Emporia through
230 PM EST...

At 146 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Purdy to 6 miles northeast of Littleton to
6 miles west of Wilson. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Roanoke Rapids, Franklin, Emporia, Murfreesboro, Courtland,
Garysburg, Rich Square, Wakefield, Aulander, Boykins, Dahlia, Purdy,
Chowan University, Sussex, Gaston, Conway, Woodland, Jarratt,
Seaboard and Lewiston Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Gaston, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3601 7721 3606 7733 3611 7723 3616 7726
      3621 7739 3624 7738 3632 7744 3631 7756
      3634 7758 3638 7755 3642 7756 3648 7765
      3650 7782 3655 7777 3682 7760 3705 7697
      3694 7695 3700 7685 3693 7684 3593 7718
TIME...MOT...LOC 1846Z 248DEG 49KT 3678 7759 3648 7781 3571 7803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rogers

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Southampton

When
January 4, 2:39 PM EST to 2:42 PM EST
Where
Southampton County, 0.89 mi SE of Little Texas to 2.32 mi ENE of Little Texas
Rating
EF0
Path length
2.16 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.590, -77.320

Tornado touched down on Whitehead Road, just west of Rogers Drive. The tornado then tracked northeast crossing Tann Road before dissipating near Hall Road. A small silo was damaged along Tann Road. In addition, siding was damaged on a home near Hall Road. Tree damage was also noted along the storm track.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyThe tornado archive for Virginia, 2023Warnings in Virginia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077926.